Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 168, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2018, 3:44 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2018, 3:44 PM MDT (21:44 UTC)
- Expired
- Oct 6, 2018, 4:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:04 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:23 PM MDT, 21 minutes earlier.
Area forecast discussion, Oct 6, 3:23 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
423 PM CDT Sat Oct 6 2018
.UPDATE...
Updated for the issuance of Severe Thunderstorm Watch 397.
&&
.DISCUSSION...
Storms have begun to develop across the area in an increasingly
unstable environment characterized by upwards of 2000 J/kg SB
CAPE per latest mesoanalysis. Additionally, a cold front
continues to slowly sag southward across SE New Mexico and the
northern Permian Basin, adding an additional focus for convection.
Ample bulk shear is also progged to increase through the evening
as a jet streak rounding the base of the upper trough to the west
edges nearer to the region. The aforementioned yield an
environment favorable for organized multicell convection with the
potential for isolated supercells. Large hail, damaging winds, and
heavy rain are the primary threats, along with flash flooding
through late this evening.
&&
.PREV DISCUSSION... /issued 229 PM CDT Sat Oct 6 2018/
DISCUSSION...
Broad upper trough located from ID to Srn CA will move east and
develop a closed low near the 4 Corner region Sunday. This trough
will slowly progress east reaching the Rockies on Tuesday then
swinging across the Central Plains Wednesday. The next upper trough
will swing down out of the NW on Thursday reaching the Rockies on
Friday.
Main concern will be heavy rain potential through Sunday with severe
threat secondary. Much of the area received heavy rain last night
with radar totals showing heavy rain across portions of the Trans
Pecos and Permian Basin. Looking at a shortwave coming across the
area tonight with heaviest rain potential being over the Permian
Basin. Have a cold front sagging into the area this afternoon that
is expected to hang up over the Permian Basin and may become a
focus for storm development. With good low level moisture and high
PW the potential exists for heavy rain through tomorrow. Will go
ahead an issue a Flash Flood Watch for this afternoon...
tonight... and Sunday for the Permian Basin. There is a good
chance this watch will be extended in duration and possibly
coverage at a later time.
Current radar at 19z shows increasing showers and storms across
the Northern Permian Basin and some across the Lower Trans
Pecos... believe this coverage will expand and strengthen. MAF 12z
sounding showed some directional and speed shear along with
instability in the atmosphere... could see a few strong to severe
storms with large hail and damaging wind. As far as temperatures
looking at below normal temperatures the next few days warming
slightly later in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 75 66 77 / 80 80 70 80
Carlsbad 60 81 60 79 / 50 30 30 10
Dryden 69 83 68 81 / 60 40 30 40
Fort Stockton 66 83 64 81 / 60 40 40 30
Guadalupe Pass 59 77 56 74 / 30 10 20 10
Hobbs 60 76 58 76 / 70 50 50 40
Marfa 56 80 54 79 / 60 20 20 10
Midland Intl Airport 64 77 65 78 / 80 70 60 70
Odessa 65 79 65 78 / 70 70 60 70
Wink 66 81 64 80 / 60 40 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday afternoon for Central Lea
County-Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Sunday evening for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Reagan-Scurry-Upton-Winkler.
&&Hazardous weather outlook, Oct 6, 3:10 PM MDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 410 PM CDT Sat Oct 6 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 410 PM CDT Sat Oct 6 2018 /310 PM MDT Sat Oct 6 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect through this evening for Southeast New Mexico, the western Permian Basin, the Trans Pecos, and Culberson and Jeff Davis counties. Large hail, damaging winds, and frequent lightning are the main threats. Additional strong to severe storms are possible across much of the area through tonight, and could be accompanied by large hail, damaging winds, and frequent lightning. Heavy rain could also lead to flash flooding, especially across the Permian Basin and Lea county, where a Flash Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will continue to be possible Sunday and Monday with large hail, damaging winds, and frequent lightning the main threats. However, an isolated tornado or two cannot be ruled out. Heavy rainfall could also lead to flash flooding both days. A Flash Flood Watch is in effect through early Sunday evening for the Permian Basin and Lea county. Please stay tuned to the latest statements, watches and advisories to see which locations will be most susceptible to these threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 6, 11:10 AM MDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1110 AM MDT SAT OCT 6 2018 NMZ029-061730- Northern Lea County NM- 1110 AM MDT SAT OCT 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 1130 AM MDT... At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Bronco, or 13 miles southeast of Tatum, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gladiola. LAT...LON 3301 10306 3300 10326 3329 10324 3335 10306 TIME...MOT...LOC 1710Z 239DEG 13KT 3315 10310
Special weather statement, Oct 6, 2:40 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT SAT OCT 6 2018
TXZ058-062130-
Reeves County and Upper Trans Pecos TX-
340 PM CDT SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...WESTERN WARD AND
SOUTHWESTERN LOVING COUNTIES UNTIL 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pecos, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah, Verhalen, Toyah Lake, B F Goodrich Testing Track and
Pecos Municipal Airport.
This includes Interstate 20 between mile markers 10 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3188 10384 3185 10381 3177 10379 3174 10374
3175 10369 3171 10366 3170 10362 3165 10362
3163 10358 3164 10354 3162 10351 3145 10349
3142 10345 3143 10340 3141 10328 3143 10326
3139 10325 3136 10311 3103 10357 3117 10395
TIME...MOT...LOC 2039Z 230DEG 54KT 3134 10362
44Special weather statement, Oct 6, 3:08 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT SAT OCT 6 2018
NMZ028-062200-
Eddy County Plains NM-
308 PM MDT SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Seven Rivers Airport, or 22 miles west of
Carlsbad, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seven Rivers Airport and Brantley Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
LAT...LON 3255 10467 3262 10437 3232 10437 3235 10466
3236 10467
TIME...MOT...LOC 2108Z 268DEG 11KT 3249 10460
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 6:36 PM MDT | Special Weather Statement | MAF | Gaines | 24 min |
| Oct 5, 6:53 PM MDT | Special Weather Statement | MAF | Gaines | 52 min |
| Oct 5, 7:23 PM MDT | Special Weather Statement | MAF | Pecos | 22 min |
| Oct 5, 8:30 PM MDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 5, 8:38 PM MDT | Special Weather Statement | MAF | 52 min | |
| Oct 5, 8:56 PM MDT | Special Weather Statement | MAF | Jeff Davis | 34 min |
| Oct 5, 9:01 PM MDT | Special Weather Statement | MAF | Ector | 44 min |
| Oct 5, 9:06 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 5, 9:19 PM MDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Oct 5, 9:21 PM MDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Oct 5, 9:21 PM MDT | Special Weather Statement | MAF | Midland | 24 min |
| Oct 5, 9:26 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| Oct 5, 9:57 PM MDT | Special Weather Statement | MAF | Pecos | 48 min |
| Oct 5, 10:01 PM MDT | Special Weather Statement | MAF | 44 min | |
| Oct 5, 10:45 PM MDT | Special Weather Statement | MAF | Brewster | 45 min |
| Oct 5, 11:42 PM MDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 5, 11:52 PM MDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 6, 12:06 AM MDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Pecos, Upton | 3 hr |
| Oct 6, 11:10 AM MDT | Special Weather Statement | MAF | Yoakum | 20 min |
| Oct 6, 1:23 PM MDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 65 hr |
| Oct 6, 2:40 PM MDT | Special Weather Statement | MAF | Reeves | 50 min |
| Oct 6, 3:49 PM MDT | Special Weather Statement | MAF | Culberson | 41 min |
| Oct 6, 4:00 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 60 min |
| Oct 6, 4:58 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 62 min |
| Oct 6, 5:47 PM MDT | Special Weather Statement | MAF | Culberson | 28 min |
| Oct 5, 6:03 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Oct 6, 3:08 PM MDT | Special Weather Statement | MAF | Eddy | 52 min |
| Oct 6, 4:03 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Oct 6, 4:07 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 6, 4:33 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Oct 6, 4:56 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Oct 6, 5:08 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.